Alert archive / South Carolina / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 100, NWS Columbia, SC

July 6, 2000Saluda County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jul 6, 2000, 7:58 PM EDT for Saluda County, South Carolina. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 6, 2000, 7:58 PM EDT (23:58 UTC)
Expired
Jul 6, 2000, 8:30 PM EDT
In force
32 min
Issued by
NWS Columbia, SC
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Saluda County, SC

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 12.0 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2000-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 668 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2000-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
668 J/kg
Mixed-layer CIN
-104 J/kg
Mixed-layer LCL
1125 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

385 
WUUS52 KCAE 062358
SVRCAE
SCC081-070030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
758 PM EDT THU JUL 6 2000

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN SALUDA COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 830 PM EDT.

* AT 758 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM OVER EXTREME NORTHWESTERN SALUDA COUNTY...OR 
  ABOUT 14 MILES   SOUTHWEST OF NEWBERRY...MOVING SOUTH AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL NORTHWESTERN SALUDA COUNTY AT 810 PM EDT

THIS IS A DANGEROUS STORM WITH LARGE HAIL. STAY INDOORS AWAY FROM
WINDOWS.

REPORT ANY HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF
OR TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN COLUMBIA.

LAT...LON 3420 8170 3423 8192 3407 8191 3407 8172

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 7:44 PM EDT, 14 minutes earlier.

Area forecast discussion, Jul 6, 7:44 PM EDT, 14 minutes before
SCZ015-016-018-020>022-025>031-035>038-041-GAZ040-063>065-077-071144-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA, SC
744 PM EDT THU JUL 6 2000

PLAN TO UPDATE ZONES AND INCREASE EVENING POPS IN THE SOUTHWEST PART
OF THE FORECAST AREA BASED ON MSAS MOISTURE CONVERGENCE AND RADAR.

FCSTID = 5
CAE   73  93  71  93 /  10  10  10  10
AGS   71  94  68  93 /  10  10  10  10
SSC   73  93  71  93 /  10  10  10  10
OGB   73 W 94  71  93 /  10  10  10  10

.CAE...
GA...NONE.
SC...NONE.

RJL

In the hours before

Special weather statement, Jul 6, 5:13 PM EDT, 2 hours 45 minutes before
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-070412-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA, SC
513 PM EDT THU JUL 6 2000

...ISOLATED THUNDERSTORMS LATE THIS AFTERNOON AND EVENING...
THE HEAT OF THE DAY AND THE APPROACH OF A WEAK UPPER-LEVEL
DISTURBANCE WILL HELP CAUSE THUNDERSTORMS LATE THIS AFTERNOON AND
THIS EVENING. THE COVERAGE OF THUNDERSTORMS WILL BE ISOLATED BECAUSE
OF THE LACK OF A SURFACE FRONT.

THE FEW LOCATIONS THAT EXPERIENCE THE THUNDERSTORMS WILL HAVE
FREQUENT LIGHTNING...WIND GUSTS NEAR 40 MPH...AND RAINFALL AMOUNTS
AROUND ONE-HALF OF AN INCH. A WIND GUST AROUND 60 MPH COULD POSSIBLY
OCCUR.

CURRENT DATA DOES NOT FAVOR WIDESPREAD SEVERE THUNDERSTORM DEVELOPMENT.
THEREFORE...EMERGENCY MANAGEMENT AND SPOTTER ACTIVATION SHOULD NOT BE
REQUIRED.

REMEMBER...ALL THUNDERSTORMS CONTAIN DANGEROUS LIGHTNING.
ALWAYS MOVE INDOORS DURING A THUNDERSTORM. IF YOU ARE CAUGHT OUTSIDE
WITH NO TIME TO REACH A SAFE BUILDING OR AN AUTOMOBILE...THEN AVOID
PROJECTING ABOVE THE SURROUNDING LANDSCAPE AS YOU WOULD IF STANDING
ON A HILLTOP OR IN AN OPEN FIELD. AVOID STANDING IN SMALL ISOLATED
SHEDS OR OTHER SMALL STRUCTURES IN OPEN AREAS.

RJL

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 6:51 PM EDTSevere Thunderstorm WarningCAENewberry24 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.